Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 18, 2020, 11:12 PM CDT for Glasscock County, Reagan County, Texas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2020, 11:12 PM CDT (04:12 UTC)
- Expired
- Mar 18, 2020, 11:26 PM CDT
- In force
- 14 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Glasscock County, TX, Reagan County, TX
The radar
The Midland/Odessa radar (KMAF), 83 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 4:42 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2298 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
959
WUUS54 KMAF 190412
SVRMAF
TXC173-383-190445-
/O.NEW.KMAF.SV.W.0018.200319T0412Z-200319T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1112 PM CDT Wed Mar 18 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Glasscock County in western Texas...
Northeastern Reagan County in western Texas...
* Until 1145 PM CDT.
* At 1112 PM CDT, a severe thunderstorm was located 17 miles
southeast of Garden City, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Glasscock and northeastern Reagan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for western
Texas.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3155 10147 3179 10142 3184 10127 3156 10127
TIME...MOT...LOC 0412Z 234DEG 31KT 3164 10133
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
241 follow-up statement
368
WWUS54 KMAF 190426
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1126 PM CDT Wed Mar 18 2020
TXC173-383-190436-
/O.CAN.KMAF.SV.W.0018.000000T0000Z-200319T0445Z/
Glasscock TX-Reagan TX-
1126 PM CDT Wed Mar 18 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for western
Texas.
LAT...LON 3155 10147 3179 10142 3184 10127 3156 10127
TIME...MOT...LOC 0424Z 234DEG 31KT 3171 10121
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:28 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Mar 18, 6:28 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
628 PM CDT Wed Mar 18 2020
.DISCUSSION...
Please see the 19/00Z aviation forecast discussion below.
&&
.AVIATION...
Initial round of convection has moved off northeast of KMAF while
additional -SHRA is developing west of KCNM and KPEQ. Looking for
another round of -SHRA ahead of a Pacific cold front this evening
with TEMPO TSRA possible in MVFR visibilities at KFST and KMAF
late this evening through the early morning hours at these TAF
sites. Variable and gusty winds in the 30 to 40 knot range will
be possible with SHRA/TSRA activity. Expect the Pacific cold front
to sweep from west to east before sunrise with VFR conditions
areawide, with southwesterly to westerly winds cranking up to
around 20 knots sustained with gusts over 30 knots by midday.
&&
.PREV DISCUSSION... /issued 245 PM CDT Wed Mar 18 2020/
DISCUSSION...
WV imagery shows the west coast upper trough has separated in two,
w/the southern portion just making landfall at Baja del Norte,
leaving progressive SW flow aloft over West Texas and Southeast New
Mexico. Ahead of this feature, large-scale forcing has resulted in
convection developing from wrn Sonora to Far West Texas. The latest
hi-res models bring this convection onto our higher terrain out west
over the next couple of hours. 12Z KMAF raob came in fairly
unimpressive, save for impressive deep-lyr shear (~50kts),
helicities (~ 150 m2/s2), and low LCL. Raob indicated that upper-
lvl winds had increased to ~90kts, but models increase this to
120kts overnight. Mid-lvl winds were 60kts, but these are forecast
to increase to 90kts tonight as well, yielding 0-6km bulk shear of
70-90kts. Best lapse rates for hail look to stay just ahead
of/along the Pac front, which moves thru late tonight. All that
said, instability in forecast soundings is initially tepid, but
increases overnight, suggesting this could be a late-night event.
The Pac front will scour moisture east as it plows thru the region
Thu. We've gone ahead and upgraded the watch for the
Guadalupes/Delawares, given strong mtn wave signatures in the progs.
Unfortunately, the Pac front will take temps to just below normal
Thu afternoon. A secondary cold front late Thu night will then take
temps well-blo normal Fri/Sat, w/Sat being the coldest day this
forecast. Dirty weak ridging sets in Sunday, however, for a rebound
to near-normal Sunday afternoon, and then temps into the 80s most
locations by Tue, which could be our warmest temps yet this year.
Aside from isolated convection ern fringes Thu night-Sat night,
extended grids stay dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 56 70 43 55 / 80 0 10 0
Carlsbad 47 67 40 64 / 60 0 0 0
Dryden 58 83 54 73 / 50 0 30 0
Fort Stockton 54 74 47 66 / 70 0 10 0
Guadalupe Pass 40 55 40 57 / 60 0 0 0
Hobbs 47 65 38 59 / 70 0 0 0
Marfa 44 69 39 69 / 80 0 0 0
Midland Intl Airport 54 70 44 58 / 80 0 0 0
Odessa 54 69 44 58 / 80 0 0 0
Wink 52 71 43 65 / 80 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 6 AM to 8 PM MDT Thursday for Eddy County
Plains.
High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
for Guadalupe Mountains of Eddy County.
TX...Wind Advisory from 7 AM to 9 PM CDT Thursday for Eastern
Culberson County-Van Horn and Highway 54 Corridor.
High Wind Warning from 11 PM this evening to 8 PM MDT Thursday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&
70/70/70Hazardous weather outlook, Mar 18, 4:42 PM CDT, 6 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 442 PM CDT Wed Mar 18 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-192145- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 442 PM CDT Wed Mar 18 2020 /342 PM MDT Wed Mar 18 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight A Tornado Watch is in effect until midnight CDT for Borden, Scurry, Howard, Mitchell, Glasscock, and Reagan Counties. Thunderstorms are expected today and tonight across the area. There is an enhanced risk of severe storms across the eastern Permian Basin with a slight risk of severe storms east of a Hobbs to Marathon line. Large to very large hail, damaging wind, frequent lightning, and a few tornadoes are possible. High wind is likely across the Guadalupe Mountains beginning late tonight. A High Wind Warning is in effect .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A High Wind Warning is in effect Thursday for the Guadalupe Mountains. A Wind Advisory is in effect Thursday for Eddy and Culberson Counties. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 18, 8:36 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
836 PM CDT Wed Mar 18 2020
TXZ067-068-075-274-190215-
Pecos TX-Crane TX-Ward TX-Reeves County Plains TX-
836 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...EAST CENTRAL
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 915 PM
CDT...
At 836 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Grandfalls, or 21 miles northwest of Fort
Stockton, moving northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Thorntonville, Grandfalls, Wickett, Royalty, Fort
Stockton-Pecos County Airport, Coyanosa, Imperial Reservoir,
Imperial, Roy Hurd Memorial Airport, Cordona Lake and Firestone Test
Track.
This includes the following highways...
Interstate 10 between mile markers 249 and 257.
Interstate 20 between mile markers 73 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3165 10295 3165 10290 3129 10252 3082 10300
3117 10328
TIME...MOT...LOC 0136Z 222DEG 33KT 3115 10307
24Special weather statement, Mar 18, 9:13 PM CDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 913 PM CDT Wed Mar 18 2020 TXZ050-051-060>063-067>069-075-190315- Midland TX-Pecos TX-Martin TX-Andrews TX-Crane TX-Ector TX- Glasscock TX-Upton TX-Ward TX-Winkler TX- 913 PM CDT Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...WESTERN GLASSCOCK...ECTOR...SOUTHEASTERN ANDREWS...NORTHEASTERN WARD... MIDLAND...SOUTHEASTERN WINKLER...SOUTHWESTERN MARTIN...CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 1015 PM CDT... At 913 PM CDT, Doppler radar was tracking a cluster of strong thunderstorms along a line extending from West Odessa to 7 miles southwest of Crane. Movement was northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Midland, Odessa, Monahans, Crane, Thorntonville, Goldsmith, Midland International Air and Space Port, West Odessa, Cotton Flat, Crane County Airport, Warfield, Roy Hurd Memorial Airport, Midland Airpark, Skywest Airport, Monahans Sandhills State Park, Odessa Schlemeyer Field, Penwell, Imperial, Pleasant Farms and Cordona Lake. This includes Interstate 20 between mile markers 78 and 141. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until midnight CDT for western Texas. LAT...LON 3231 10238 3175 10168 3112 10262 3155 10296 TIME...MOT...LOC 0213Z 209DEG 30KT 3183 10248 3133 10245 24
Special weather statement, Mar 18, 9:17 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
917 PM CDT Wed Mar 18 2020
TXZ075-082-190315-
Pecos TX-Terrell TX-
917 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PECOS...SOUTHEASTERN
CRANE AND NORTH CENTRAL TERRELL COUNTIES UNTIL 1015 PM CDT...
At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Sanderson, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Iraan, Iraan Municipal Airport, Bakersfield and Girvin.
This includes Interstate 10 between mile markers 278 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3043 10240 3055 10254 3094 10261 3109 10240
3103 10229 3103 10221 3100 10219 3101 10218
3099 10209 3100 10205 3098 10201 3099 10199
3093 10192 3092 10188 3089 10189 3086 10185
3080 10183 3076 10184 3073 10181
TIME...MOT...LOC 0216Z 222DEG 28KT 3055 10242
24Special weather statement, Mar 18, 9:55 PM CDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 955 PM CDT Wed Mar 18 2020 TXZ062-063-069-070-190345- Midland TX-Reagan TX-Glasscock TX-Upton TX- 955 PM CDT Wed Mar 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK... NORTHWESTERN REAGAN...SOUTHEASTERN MIDLAND AND CENTRAL UPTON COUNTIES UNTIL 1045 PM CDT... At 955 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of McCamey, moving northeast at 45 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rankin, Stiles and Midkiff. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until midnight CDT for western Texas. LAT...LON 3111 10213 3125 10226 3177 10178 3143 10145 TIME...MOT...LOC 0255Z 223DEG 41KT 3123 10211 24
Special weather statement, Mar 18, 10:13 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1013 PM CDT Wed Mar 18 2020
TXZ046-047-051-052-062-063-069-190415-
Midland TX-Martin TX-Dawson TX-Glasscock TX-Upton TX-Howard TX-
Borden TX-
1013 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
SOUTHEASTERN ANDREWS...MIDLAND...WESTERN BORDEN...MARTIN...WESTERN
HOWARD...SOUTHEASTERN DAWSON AND NORTHWESTERN UPTON COUNTIES UNTIL
1115 PM CDT...
At 1012 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Lamesa to near Greenwood to 16
miles northeast of Crane. Movement was northeast at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Midland, Big Spring, Ackerly, Greenwood, Gail, Stanton, Lomax,
Lenorah, Midland International Air and Space Port, Luther, Cotton
Flat, Midland Airpark, Big Spring McMahon-Wrinkle Airpark, Knott,
Vealmoor, Stanton Municipal Aiport, Elbow, Tarzan, Sparenberg and
Warfield.
This includes Interstate 20 between mile markers 125 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until midnight CDT for western
Texas.
LAT...LON 3235 10137 3183 10158 3145 10230 3207 10223
3270 10186 3296 10143 3296 10134
TIME...MOT...LOC 0312Z 225DEG 30KT 3260 10176 3211 10188 3158 10218
24Special weather statement, Mar 18, 11:06 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1106 PM CDT Wed Mar 18 2020
TXZ047-048-052-053-063-190500-
Mitchell TX-Scurry TX-Glasscock TX-Howard TX-Borden TX-
1106 PM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
MITCHELL...SCURRY...BORDEN AND HOWARD COUNTIES UNTIL MIDNIGHT CDT...
At 1106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Gail to near Luther to 6
miles south of Garden City. Movement was east at 40 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Big Spring, Snyder, Colorado City, Garden City, Gail, Coahoma,
Loraine, Forsan, Sand Springs, Lake Colorado City, Lake Colorado City
State Park, Inadale, Luther, Fluvanna, Colorado City Airport, J B
Thomas Reservoir, Champion Creek Reservoir, Westbrook, Cuthbert and
Dunn.
This includes Interstate 20 between mile markers 174 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until midnight CDT for western
Texas.
LAT...LON 3209 10126 3183 10127 3181 10153 3296 10156
3296 10066 3209 10067
TIME...MOT...LOC 0406Z 279DEG 42KT 3294 10149 3239 10151 3178 10146
87The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:30 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Mar 18, 8:36 PM CDT | Special Weather Statement | MAF | Ward | 39 min |
| Mar 18, 9:13 PM CDT | Special Weather Statement | MAF | Crane, Ector, Midland | 62 min |
| Mar 18, 9:17 PM CDT | Special Weather Statement | MAF | Pecos | 58 min |
| Mar 18, 9:26 PM CDT | Areal Flood Advisory | MAF | Crane, Ector, Midland, Upton | 3 hr |
| Mar 18, 9:55 PM CDT | Special Weather Statement | MAF | Upton | 50 min |
| Mar 18, 10:08 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 52 min |
| Mar 18, 10:13 PM CDT | Special Weather Statement | MAF | Borden, Howard, Martin, Midland | 62 min |
| Mar 18, 10:47 PM CDT | Tornado Warning | MAF | Glasscock, Reagan | 28 min |
| Mar 18, 10:50 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 33 min |
| Mar 18, 11:03 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland, Reagan, Upton | 3 hr |
| Mar 18, 11:06 PM CDT | Special Weather Statement | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 54 min |
| Mar 18, 11:37 PM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Mar 19, 12:05 AM CDT | Special Weather Statement | MAF | Mitchell | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.